Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Midland/Odessa, TX

October 25, 2000Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 25, 2000, 3:15 PM CDT for Dawson County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 25, 2000, 3:15 PM CDT (20:15 UTC)
Expired
Oct 25, 2000, 4:00 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 93 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 3:20 PM CDTHail 0.75Lamesa, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS54 KMAF 252015
SVRMAF
TXC115-252100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT WED OCT 25 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN TEXAS

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER LAMESA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  KEY...ARVANA...HANCOCK AND LAMESA.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE IF TIME PERMITS...
AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3273 10212 3261 10197 3277 10170 3295 10190

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 10:30 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 25, 10:30 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 AM CDT WED OCT 25 2000

SHOWERS/THUNDERSTORMS CONTINUE ACROSS GAINES/DAWSON/BORDEN COUNTIES
WITH ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPING RAPIDLY ACROSS
ECTOR/CRANE COUNTIES. AMPLE MOISTURE...PREVIOUS RAINFALL AND CELL-
TRAINING PROMPTED ISSUANCE OF FLASH FLOOD WATCH THIS AFTERNOON
CENTRAL/NRN FORECAST AREA. UPDATED ZFP TO INCREASE POPS THIS
AFTERNOON CENTRAL/NRN SECTIONS.
BF

.MAF...
TX...FLASH FLOOD WATCH THIS AFTERNOON TXZ045>048-050>053-060>063.
NM...FLASH FLOOD WATCH THIS AFTERNOON NMZ029-033-034.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 PM CDTTornado WarningMAFEctor37 min
Oct 24, 7:40 PM CDTFlash Flood WarningMAFEctor2 hr
Oct 24, 7:45 PM CDTTornado WarningMAFEctor45 min
Oct 24, 7:54 PM CDTTornado WarningMAFMidland36 min
Oct 24, 8:30 PM CDTTornado WarningMAFEctor45 min
Oct 24, 8:31 PM CDTTornado WarningMAFMartin29 min
Oct 24, 8:38 PM CDTSevere Thunderstorm WarningMAFMidland22 min
Oct 24, 9:03 PM CDTSevere Thunderstorm WarningMAFMidland42 min
Oct 24, 9:36 PM CDTFlash Flood WarningMAFMidland3 hr
Oct 24, 9:58 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 24, 10:11 PM CDTSevere Thunderstorm WarningMAFEctor34 min
Oct 24, 10:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler32 min
Oct 24, 10:47 PM CDTSevere Thunderstorm WarningMAFMartin43 min
Oct 24, 11:16 PM CDTSevere Thunderstorm WarningMAFAndrews44 min
Oct 24, 11:42 PM CDTFlash Flood WarningMAFAndrews4 hr
Oct 24, 11:57 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
Oct 25, 3:04 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 25, 5:50 AM CDTSevere Thunderstorm WarningMAFMartin25 min
Oct 25, 6:40 AM CDTFlash Flood WarningMAFBorden, Dawson4 hr
Oct 25, 11:00 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 1:59 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 2:55 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Oct 25, 4:51 PM CDTSevere Thunderstorm WarningMAFPecos39 min
Oct 25, 5:12 PM CDTFlash Flood WarningMAFDawson6 hr
Oct 25, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.